by Neil Bauman, Ph.D.
A man asked:
Could you tell me if my sleeping pills, Amitriptyline, are ototoxic? I’ve become very concerned because my hearing loss was caused by prescription medicines after treatment for prostate cancer. The otolaryngologist kept on insisting it was coincidence, but then I did find out that the medicines, in fact, can cause hearing loss, although not for everybody. The effect was very gradual and not very noticeable until it was too late.
Yes, Amitriptyline can be quite ototoxic to some people. Most complaints I receive concern loud tinnitus from taking Amitriptyline, although some people have also reported problems with distorted hearing and hyperacusis. If you notice any of these kinds of problems, it is quite possible that Amitriptyline is the culprit.
Many doctors try to shift the blame for ear problems away from the drugs they prescribe. If a given drug gave every last person a hearing loss, then the doctors would have to admit that drug was the culprit, but when a drug only causes hearing loss in 10% or 1% or 0.1% of the people they see, they ignore it and say it must have been a coincidence. However, you now know that tinnitus (and other ear problems) do happen to numbers of people who take Amitriptyline.
To learn which drugs are (or can be) ototoxic, see “Ototoxic Drugs Exposed“. This book contains information on the ototoxicity of 877 drugs, 35 herbs and 148 chemicals.